(Reuters Health) – An undiagnosed polyethylene glycol allergy was at the root of at least one anaphylaxis case associated with an mRNA-based COVID-19 vaccine, a UK report suggests.
Skin tests of a woman who had a severe reaction to the Pfizer-BioNTech vaccine revealed an allergy to polyethylene glycol (PEG), according to the case study reported in Clinical & Experimental Allergy.
“People with allergy to PEG should avoid COVID vaccines containing PEG as an excipient, e.g., Pfizer and Moderna,” said study coauthor Dr. Shuaib Nasser, a consultant allergist and respiratory physician at Cambridge University Hospital in the UK.
People with a PEG allergy “usually have a history of anaphylaxis to multiple unrelated drugs which contain PEG and therefore may be undiagnosed, aciphex vs nexium comparison ” Dr. Nasser said in an email. “People with a history of anaphylaxis to foods, other vaccines (no others contain PEG), or insect stings are not at risk.”
Dr. Nasser notes that PEG allergy is rare. “There are no data on epidemiology, but large allergy centers usually have only a handful of cases,” he said. “This is the first case (of PEG-related vaccine reaction) identified worldwide and therefore should not put people off from having COVID vaccination unless they have a history of anaphylaxis (not minor allergies and intolerances) to multiple classes of drugs.”
Dr. Nasser and his colleagues describe the case of a 52-year-old woman who developed throat constriction, cough, and then loss of consciousness after receiving the Pfizer vaccine. She had a respiratory rate of 30/minute, tachycardia of 150/min, and oxygen saturation of 85%. Her blood pressure became undetectable although her central pulse remained palpable.
The patient was treated with two doses of intramuscular adrenaline, intravenous hydrocortisone, and chlorphenamine along with fluids and oxygen.
When interviewed later, the woman gave a history of allergic reactions to multiple products as well as an episode of drug anaphylaxis many years prior. Three years earlier, the woman said she developed facial swelling, widespread urticaria, and wheezing after taking a first dose of azithromycin, which contained PEG. She also described urticaria with shampoos, conditioners and shower gels containing PEG and immediate burning in her mouth when using toothpastes and mouthwash containing PEG.
The researchers skin-tested the woman with PEG of various molecular weights as well as with polysorbate, the Pfizer/BioNTech vaccine, other excipients of the vaccine (1,2-Distearoyl-sn-glycero-3-phosphocholine and cholesterol; Sigma-Aldrich Co, St. Louis, Missouri, USA), and with the AstraZeneca COVID-19 vaccine.
The skin prick tests were negative to all PEGs at 0.1% concentration and to the Pfizer/BioNTech vaccine, its other excipients, polysorbate, and the AstraZeneca COVID-19 vaccine. Testing was positive to PEG 4000 at 1% concentration, producing a wheal of 7mm flare 25mm. After 12 minutes (and two minutes after the skin test became positive) the woman developed a systemic reaction and widespread pruritus, urticaria and coughing with throat constriction. Her blood pressure dropped dramatically, and she was treated with adrenaline, chlorphenamine and hydrocortisone. Her blood pressure improved but the coughing persisted and she was given a second dose of adrenaline, after which, she rapidly improved.
It’s important to remember that all vaccines can cause allergic reactions, noted Dr. Andrej Petrov, an associate professor of medicine at the University of Pittsburgh School of Medicine and section chief of allergy in the division of pulmonary, allergy and critical care medicine at UPMC.
The results of this study suggest that the patient’s positive skin test along with the symptoms that arrived after testing could be an IgE mediated reaction specifically to PEG, Dr. Petrov said. “It’s intriguing to me that the patient did not react to higher molecular weights of polyethylene glycol,” he added.
Ultimately, though, clinical practice is unlikely to change because of this study, Dr. Petrov said. “We are very aware of this potential risk associated with PEG,” he added. “We follow the CDC recommendations that a patient with a history of PEG allergy, especially an anaphylactic reaction shouldn’t get an mRNA-based vaccine. But they could get a Johnson & Johnson vaccine that is made with a different excipient.”
SOURCE: https://bit.ly/3fXGtPf Clinical & Experimental Allergy, online April 6, 2021.
Source: Read Full Article